New Mexico, 2010

Hail in New Mexico, April 14, 2010

April 14, 2010 · NWS ABQ · 3 events in 1 county or zone

Widespread showers and thunderstorms developed along the east slopes of the central mountain chain and moved eastward across the plains. A few storms pulsed up and dropped hail across Union county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Widespread showers and thunderstorms developed along the east slopes of the central mountain chain and moved eastward across the plains. A few storms pulsed up and dropped hail across Union county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 14, 2:28 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 14, 2:28 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
328 PM MDT WED APR 14 2010

.DISCUSSION...
LIGHTER SOUTH SOUTHWEST WINDS ALOFT ARE IN PLACE WITH SUFFICIENT
LOW LEVEL MOISTURE IN THE EASTERN PLAINS. DRY AND MOSTLY CLEAR
SKIES PREVAIL IN THE MIDDLE VALLEYS AND AREAS TO THE WEST. STRATUS
AND LINGERING ELEVATED SHOWER/STORM ACTIVITY QUICKLY SURGED
NORTHEAST THIS MORNING...AND A CUMULUS FIELD QUICKLY DEVELOPED
ALONG THE DRYLINE EARLY THIS AFTERNOON...EVOLVING INTO STRONG AND
ISOLATED SEVERE STORMS. LIGHTER WINDS ALOFT HAVE LEFT A MUCH
LOWER SHEAR ENVIRONMENT OVER THE EASTERN HALF OF THE STATE...BUT
MOISTURE AND CAPE IS HANGING TOUGH ENOUGH TO KEEP SLOW MOVING AND
TRAINING CELLS PROBLEMATIC OVER THE HIGHER PLAINS. WHILE THE
DRYLINE IS NOT EXPECTED TO SURGE THAT FAR EAST THIS
EVENING...CELLS SHOULD CLUSTER AND TRANSITION TO A QUASI-MCS
VARIETY AS THEY EVENTUALLY GET FARTHER EAST. AM EXPECTING THE BULK
OF THE ACTIVITY TO HAVE DISSIPATED BY MIDNIGHT...THUS POPS HAVE
BEEN LOWERED SOME. A LIGHT TO MODERATE SOUTH SOUTHEAST WIND
COMPONENT IS EXPECTED OVER MUCH OF THE CENTRAL AND EASTERN ZONES
TONIGHT...AND THIS SHOULD ALLOW THE MOISTURE TO REMAIN IN PLACE
OVER THE EAST WHILE A SOUTHEAST TO EASTERLY WIND GETS SHOVED INTO
THE LOCAL ALBUQUERQUE AREA.

MOISTURE WILL ONCE AGAIN BE HEALTHY ENOUGH FOR SCATTERED STORMS IN
THE EAST...BUT THE DEWPOINT GRADIENT IS NOT EXPECTED TO BE AS
SHARP DUE TO THE EAST SOUTHEAST WIND COMPONENT USHERING IN
MOISTURE TO THE CENTRAL VALLEYS BY MORNING. DO NOT EXPECT THIS
MOISTURE TO BE SUFFICIENT FOR PRECIPITATION WEST OF THE CENTRAL
MOUNTAIN CHAIN...BUT THIS WILL NEED TO BE MONITORED. OTHERWISE A
WEAK SHORT WAVE TROUGH ALOFT WILL LIFT OUT OF NORTHERN MEXICO AND
WILL TRACK INTO SOUTHERN PARTS OF THE STATE.

HIGHER DEWPOINTS AND INCREASED PRECIPITABLE WATER VALUES WILL
SPREAD WEST AGAIN THURSDAY NIGHT...SETTING THE STAGE FOR
MORE WIDESPREAD COVERAGE OF PRECIP ON FRIDAY AND INTO SATURDAY.
THIS COUPLED WITH THE ARRIVAL OF A NEGATIVELY TILTED UPPER TROUGH
WILL RAMP UP THE CHANCES FOR MODERATE TO LOCALLY HEAVY RAINFALL IN
MANY SECTIONS OF THE FORECAST AREA. AS PREVIOUS SHIFT ALLUDED
TO...THE WARM AIR MASS IN PLACE WILL ALLOW FOR SOME DECENT
RAINFALL OVER HIGH ELEVATION AREAS STILL UNDER SNOW PACK...THUS
LEADING TO INCREASED RUNOFF AND FLOOD POTENTIAL. FUTURE SHIFTS
WILL NEED TO MONITOR QPF...STORM COVERAGE...AND STORM MOTIONS TO
TEND TO THIS ISSUE.

PRECIPITATION IS EXPECTED TO DIMINISH FROM WEST TO EAST SATURDAY
NIGHT INTO SUNDAY AS UPPER WAVE SHIFTS EAST OF THE FORECAST
AREA...AND DRIER AIR BUILDS IN. A BRIEF STINT OF RIDGING WILL
FOLLOW WITH A WEAKER AND MORE PROGRESSIVE OPEN WAVE ENTERING THE
STATE LATE MONDAY INTO TUESDAY. THE PATTERN STILL LOOKS TO REMAIN
UNSETTLED BY MID TO LATE NEXT WEEK WITH POTENTIAL FOR A STRONG AND
SLUGGISH UPPER LOW INCHING EASTWARD. MINIMAL CHANGES WERE MADE TO
EXTENDED FORECAST.

52

&&

.AVIATION...
.LINE OF SCT TSRA...A FEW STRONG TO PERHAPS BRIEFLY
SEVERE...WILL MOVE N TO NE FROM NEAR A LAS VEGAS TO RUIDOSO LINE AT
MID AFTERNOON. AREAS AS FAR EAST AS CLAYTON TO SOUTH OF PORTALES
WILL BE AFFECTED BY EITHER THIS LINE OF STORMS OR OTHER STORMS THAT
DEVELOP TO EAST OF THE AFOREMENTIONED STORM LINE. STRONG...GUSTY
WINDS AND MODERATE TO LOCALLY LARGE HAIL WILL ACCOMPANY THE
STRONGEST STORMS. STORM INTENSITIES SHOULD BEGIN TO DECREASE AFTER
AT LEAST 03Z. ALSO EXPECT WIDESPREAD IFR CONDITIONS TO DEVELOP EAST OF
CENTRAL MT CHAIN OVERNIGHT...EXPANDING AFTER 06Z TO COVER MOST OF
THAT AREA. AREAS OF FOG CAN ALSO BE EXPECTED. TAF SITES MOST LIKELY
TO BE IMPACTED INCLUDE KLVS...KTCC AND KROW. THERE IS A LOWER CHANCE
THAT MVFR CIGS MAY DEVELOP IN VCNTY OF KSAF AND LOS ALAMOS AS WELL
AFTER 06Z OR 07Z. OTHERWISE WEST OF THE CENTRAL MOUNTAIN CHAIN
VFR CONDITIONS TO PREVAIL NEXT 24 HRS. GUSTY EAST WINDS OF 15 TO 25
KTS AND GUSTS TO 30 OR 35 KTS WILL BE POSSIBLE BELOW CANYONS INTO
PORTIONS OF RIO GRANDE VALLEY AFT ROUGHLY 00Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 43

&&

.FIRE WEATHER...
LOW LEVEL MOISTURE TO SURGE WESTWARD INTO RIO GRANDE
VALLEY AND PERHAPS A LITTLE FARTHER TO WEST OVERNIGHT...CREATING
LOCALIZED GUSTY EAST WINDS BELOW CANYONS INTO PORTIONS OF RIO GRANDE
VALLEY AT SPEEDS VARYING FROM 15 TO 30 MPH WITH A FEW HIGHER GUSTS.
THOUGH WIND SPEEDS MAY REACH CRITICAL RANGE RH VALUES WILL RISE
SIGNIFICANTLY TO AT LEAST 70 TO 80 PERCENT IF NOT HIGHER IN MOST
SECTIONS OF THE RIO GRANDE VALLEY. RH EVEN HIGHER OVERNIGHT EAST OF
CENTRAL MTN CHAIN. FARTHER WEST...DRY CONDITIONS WILL PREVAIL...AND
WINDS WILL BE LIGHTER THAN ON MON OR TUE. HOWEVER...VENTILATION WILL
BE GOOD TO EXCELLENT MOST AREAS.

NEAR AND ESPECIALLY WEST OF CENTRAL MTN CHAIN MIXING WILL DROP
DEWPOINTS BACK TO THE 20S AND POSSIBLY 30S AGAIN THU AFTN AND
REMAINING IN THE 40S TO MID 50S FARTHER TO EAST. MOISTURE SHOULD
MAKE A RUN BACK TO WEST AGAIN THU NIGHT...BUT PERHAPS NOT QUITE AS
STRONGLY SO. FRIDAY WILL SEE LESS EASTWARD EROSION OF MOISTURE AND
SOME ADDITIONAL WEAK TO MODERATE MOISTURE FEED FROM THE S OR SE MAY
CONTINUE MUCH OF THE DAY. IN ADDITION A WEAK BACK DOOR COLD MAY WORK
INTO NE AND POSSIBLY CENTRAL NM BETWEEN FRI AND FRI NIGHT
WHICH...ALONG WITH AN APPROACHING UPPER LEVEL LOW FROM THE
WEST...SHOULD KEEP MOISTURE LEVELS UP AND INCREASE WETTING RAIN
POTENTIAL ACROSS A GOOD PORTION IF NOT MOST OF WEST AND N CENTRAL NM
LATER FRI INTO SAT. FORECAST MODELS INDICATE WIDESPREAD...AND
POTENTIALLY LOCALIZED HEAVY...PRECIPITATION FOR NORTHERN AND CENTRAL
NEW MEXICO FRIDAY AND INTO SATURDAY. SUNDAY SHOULD BE DRIER...BUT
ANOTHER TROUGH MAY RESULT IN WETTER WEATHER AROUND THE START OF THE
WORK WEEK.

43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  36  77  43  74 /   0   0   0  30
DULCE...........................  29  70  36  67 /   5   0   5  50
CUBA............................  30  72  36  65 /   5   0   5  50
GALLUP..........................  25  74  32  68 /   0   0   0  40
EL MORRO........................  28  71  34  65 /   0   0   0  50
GRANTS..........................  28  74  38  67 /   5   0   5  50
QUEMADO.........................  28  74  35  70 /   0   0   5  40
GLENWOOD........................  38  78  45  76 /   0   0   5  20
CHAMA...........................  28  65  32  60 /   5   5  10  50
LOS ALAMOS......................  37  68  40  62 /  20   5  10  50
PECOS...........................  40  69  39  61 /  30  10  20  60
CERRO/QUESTA....................  34  65  37  59 /  20  10  20  60
RED RIVER.......................  31  58  34  47 /  20  10  20  60
ANGEL FIRE......................  32  61  35  49 /  20  10  30  60
TAOS............................  37  69  39  62 /  20  10  20  50
ESPANOLA........................  43  77  44  67 /  10   5  10  40
SANTA FE........................  40  70  42  61 /  20   5  10  50
SANTA FE AIRPORT................  43  73  45  64 /  10   5  10  50
ALBUQUERQUE FOOTHILLS...........  47  75  49  69 /  10   5  10  50
ALBUQUERQUE HEIGHTS.............  49  76  52  70 /  10   0  10  40
ALBUQUERQUE VALLEY..............  50  77  52  72 /  10   0  10  40
ALBUQUERQUE WEST MESA...........  48  77  50  71 /  10   5  10  40
LOS LUNAS.......................  44  78  47  74 /  10   5  10  30
RIO RANCHO......................  48  76  49  72 /  10   5  10  50
SOCORRO.........................  49  79  51  75 /   5   5  10  30
SANDIA PARK/CEDAR CREST.........  38  70  42  62 /  20  10  10  50
MORIARTY/ESTANCIA...............  41  71  44  67 /  20  10  10  50
CLINES CORNERS..................  38  68  41  60 /  40  10  20  60
GRAN QUIVIRA....................  42  71  46  68 /  20  10  10  40
CARRIZOZO.......................  47  74  48  72 /  10  10  10  30
RUIDOSO.........................  41  64  42  58 /  40  30  20  40
CAPULIN.........................  41  65  44  54 /  40  20  50  50
RATON...........................  42  69  42  59 /  30  20  40  40
LAS VEGAS.......................  40  64  40  57 /  40  20  40  60
CLAYTON.........................  48  69  47  59 /  50  30  40  40
ROY.............................  48  68  48  58 /  50  20  30  40
CONCHAS.........................  51  74  50  69 /  60  30  30  40
SANTA ROSA......................  53  73  50  69 /  60  30  30  50
TUCUMCARI.......................  52  74  48  67 /  60  30  30  40
CLOVIS..........................  50  70  51  65 /  70  40  30  50
PORTALES........................  51  71  51  66 /  70  40  30  50
FORT SUMNER.....................  51  72  52  70 /  60  30  20  50
ROSWELL.........................  53  74  52  72 /  60  30  10  30
PICACHO.........................  53  71  51  70 /  50  20  20  30
ELK.............................  48  68  48  65 /  40  30  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

52/43
Hazardous weather outlook, Apr 14, 3:34 AM MST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
434 AM MDT WED APR 14 2010

NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
434 AM MDT WED APR 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL
WILL AFFECT A LARGE PORTION OF THE EASTERN PLAINS. MINOR FLOODING
MAY OCCUR WITH THE HEAVIEST ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE OVER THE FAR EASTERN PLAINS
THURSDAY AFTERNOON AND EVENING. ANOTHER STORM SYSTEM MAY AFFECT ALL
AREAS FRIDAY AND SATURDAY WITH THE POTENTIAL FOR MORE STRONG STORMS
AND HEAVY RAINFALL. AT THIS TIME IT APPEARS THE HEAVIEST RAINFALL
WILL AFFECT CENTRAL AND WESTERN AREAS OF THE STATE...WHERE HEAVY
RAINFALL ON SNOW PACK IN THE HIGHER TERRAIN MAY LEAD TO LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR THE EASTERN PLAINS DUE
TO GUSTY WINDS AND HAIL. SPOTTERS CAN CONTACT THE NATIONAL WEATHER
SERVICE TO REPORT WIND GUSTS IN EXCESS OF 50 MPH AND DIME SIZE HAIL
OR LARGER AT 1-888-386-7637...OR VISIT WEATHER.GOV/ABQ TO SUBMIT A
STORM REPORT.

GUYER

In the hours before

Special weather statement, Apr 14, 12:12 PM MST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
112 PM MDT WED APR 14 2010

NMZ528-141945-
FAR NORTHEAST HIGHLANDS-
112 PM MDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORA AND SOUTHERN COLFAX
COUNTIES THROUGH 145 PM MDT...

AT 108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF WAGON MOUND...MOVING NORTH AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...INTERSTATE 25 FROM JUST NORTH
OF WAGON MOUND TO SPRINGER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3628 10470 3623 10454 3604 10465 3607 10476
TIME...MOT...LOC 1910Z 196DEG 8KT 3609 10468

KW
Special weather statement, Apr 14, 1:07 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
207 PM MDT WED APR 14 2010

NMZ523-533-142030-
CENTRAL HIGHLANDS-GUADALUPE COUNTY-
207 PM MDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TORRANCE AND EXTREME
WESTERN GUADALUPE COUNTIES THROUGH 230 PM MDT...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 5 MILES NORTHWEST OF ENCINO...OR ABOUT
17 MILES NORTHWEST OF VAUGHN...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
TORRANCE AND EXTREME WESTERN GUADALUPE COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3487 10547 3480 10525 3460 10545 3468 10563
TIME...MOT...LOC 2007Z 221DEG 8KT 3472 10547

KW
!
Special weather statement, Apr 14, 1:14 PM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
214 PM MDT WED APR 14 2010

NMZ523-533-142045-
CENTRAL HIGHLANDS-GUADALUPE COUNTY-
214 PM MDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SAN
MIGUEL...NORTHEASTERN TORRANCE AND WESTERN GUADALUPE COUNTIES THROUGH
245 PM MDT...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES EAST OF CLINES CORNERS...OR ABOUT 25
MILES NORTHWEST OF VAUGHN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MILAGRO.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3511 10531 3493 10520 3483 10543 3495 10556
TIME...MOT...LOC 2014Z 241DEG 19KT 3494 10541

KW
Special weather statement, Apr 14, 2:04 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
304 PM MDT WED APR 14 2010

NMZ523-529-533-142145-
CENTRAL HIGHLANDS-GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
304 PM MDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL...EXTREME
NORTHEASTERN TORRANCE AND NORTHWESTERN GUADALUPE COUNTIES THROUGH 345
PM MDT...

AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF ANTON CHICO...OR ABOUT 27
MILES NORTH OF VAUGHN...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...ANTON CHICO AND DILIA. THIS
STORM WILL ALSO IMPACT INTERSTATE 40 BETWEEN MILE MARKER 235 AND 240.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3526 10524 3518 10500 3497 10517 3492 10530
      3500 10543
TIME...MOT...LOC 2102Z 225DEG 14KT 3500 10532

KW
Special weather statement, Apr 14, 2:09 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT WED APR 14 2010

NMZ523-533-142200-
CENTRAL HIGHLANDS-GUADALUPE COUNTY-
309 PM MDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TORRANCE AND WESTERN
GUADALUPE COUNTIES THROUGH 400 PM MDT...

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF ENCINO...OR ABOUT 15 MILES
NORTHWEST OF VAUGHN...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEASTERN TORRANCE AND WESTERN GUADALUPE COUNTIES.

LAT...LON 3493 10542 3485 10518 3468 10536 3476 10547
TIME...MOT...LOC 2109Z 210DEG 9KT 3478 10538

KW
Special weather statement, Apr 14, 4:14 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
514 PM MDT WED APR 14 2010

NMZ538-539-150000-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-
514 PM MDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN AND CENTRAL
CHAVES COUNTIES THROUGH 600 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF ARABELA...OR ABOUT 27 MILES
NORTHWEST OF ROSWELL...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
CHAVES AND EXTREME EASTERN LINCOLN COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

LAT...LON 3386 10483 3361 10457 3342 10498 3360 10513
TIME...MOT...LOC 2314Z 241DEG 19KT 3359 10492

KW

The radar

The Amarillo radar (KAMA), 145 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Union

When
April 14, 4:15 PM MST
Where
Union County, 4 mi E of Amistad
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.920, -103.079

Hail, Union

When
April 14, 4:28 PM MST
Where
Union County, 0.56 mi E of Clayton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.450, -103.170

Hail, Union

When
April 14, 4:30 PM MST
Where
Union County, 4.15 mi N of Amistad
Measured
1 in hail
Reported by
Public
Coordinates
35.980, -103.150

KVII TV in Amarillo relayed a report of quarter size hail by a SchoolNet observer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215589, 215591, 215590.